Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 100, NWS St. Louis, MO

May 11, 2016Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 11, 2016, 7:57 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 7:57 PM CDT (00:57 UTC)
Expired
May 11, 2016, 8:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 75 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:30 PM CDTHAIL 11 N Olympian Village, MOHAILED FOR 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr
May 11, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS53 KLSX 120057
SVRLSX
MOC099-187-221-120145-
/O.NEW.KLSX.SV.W.0100.160512T0057Z-160512T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. FRANCOIS COUNTY IN SOUTHEASTERN MISSOURI...
  SOUTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 845 PM CDT

* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLD MINES...
  MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED HAIL TO THE SIZE
           OF AT LEAST 1 INCH WITH THIS STORM. IN
           ADDITION...PERSISTENT ROTATION HAS BEEN SEEN. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FESTUS...DE SOTO...CRYSTAL CITY...OLYMPIAN VILLAGE...VALLES MILL...
  VICTORIA...FLETCHER...BLACKWELL AND FRENCH VILLAGE.

THIS INCLUDES INTERSTATE 55 IN MISSOURI NEAR EXIT 174.
 
THIS ALSO INCLUDES  WASHINGTON STATE PARK AND ST. FRANCOIS STATE
PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN INTERIOR ROOM...A
BATHROOM...CLOSET OR BASEMENT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3800 9075 3817 9074 3820 9039 3807 9037
      3804 9041 3801 9037 3795 9036 3794 9038
TIME...MOT...LOC 0056Z 264DEG 20KT 3804 9066 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:53 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 11, 6:53 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 514 PM CDT Wed May 11 2016

Have canceled SVR Watch in the cold pool in the wake of the
earlier convection. Ample insolation has allowed destabilization
across portions of central MO newd into west central IL. This area
is being monitored for severe potential and based on rapid growth
this morning, would expect strong/severe to develop shortly.
Trends will continue to be monitored and updated as soon as
possible as needed.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 308 PM CDT Wed May 11 2016

Sfc low continues to lift newd thru the area this afternoon. The
wrmfnt will slowly lift along with it, bringing a very unstable
airmass with it. While ongoing severe TSRA continue to push ewd in
IL, area across central MO continues to destabilize. This area
will become the focus for the next round of storms late this
afternoon thru the evening.

Guidance has room for improvement in the evolution for the
remainder of this event. Believe the NAM Nest, NSSL WRF and local
4km WRF are currently handling it best.

Environment over much of MO is recovering well ahead of the sfc
low with MUCAPE of 3000 J/kg or greater already. Based on the 18z
sounding from SGF, a small cap remains in place. Expect TSRA to
develop over the next few hours and move ewd thru the region
during the evening hours. Focus for convection shud shift swd
after Midnight tonight and out of the area by sunrise Thurs. Main
questions for this eve and overnight will be timing. Storms that
do develop will be capable of being severe.

Tilly

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 308 PM CDT Wed May 11 2016

System to exit forecast area by Thursday morning. Could see some
lingering showers and thunderstorms over far southern portions of
forecast area through 18z Thursday. Then dry and cooler with highs
only in the low to mid 70s and lows Thursday night in the mid 40s to
low 50s.

Models continue to show next frontal boundary moving into northern
portions of forecast area by Friday afternoon. Some decent CAPES and
convergence along front, so SPC has placed areas along and north of
I70 in a marginal risk for severe storms Friday afternoon and
evening.

Then front exits region by day break on Saturday with dry wx for
remainder of weekend. Highs will only be in the upper 50s to mid
60s. Some extended models bring next weather system into
southwestern MO by Sunday with some showers/storms developing and
spreading northeast towards forecast area late Sunday and Sunday
night. For now only have slight chance/low end chance pops during
this period. Better chances of showers and thunderstorms Monday
through Wednesday with several waves of activity. Temperatures to
remain at or below normal for this time of year.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 650 PM CDT Wed May 11 2016

Not a lot of change from previous thinking. TSRA likely this
evening, which may be severe. Best chances are for KSTL/KSUS/KCPS,
tho can not be ruled out for KUIN. Believe activity has shifted
east of KCOU. MVFR cigs are expected behind the fnt, tho timing
and exactly how low cigs will be remains uncertain. The cdfnt
will move thru the region, with winds shifting to the W to NW.
Winds will pick up on Thurs to around 12 kts.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
334 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. HAIL IN EXCESS
OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH ARE THE
PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BYRD

In the hours before

Local storm report, May 11, 7:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HANNIBAL                39.71N  91.38W
05/11/2016  M1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 11, 7:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             PAYSON                  39.82N  91.24W
05/11/2016  M1.75 INCH       ADAMS              IL   LAW ENFORCEMENT

&&

KANOFSKY
Local storm report, May 11, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             LIBERTY                 39.88N  91.11W
05/11/2016  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BYRD
Local storm report, May 11, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 SSW DUTZOW            38.59N  91.00W
05/11/2016  M49 MPH          WARREN             MO   AWOS

&&

TILLY
Local storm report, May 11, 7:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             BUCKHORN                37.33N  90.30W
05/11/2016  M0.70 INCH       MADISON            MO   TRAINED SPOTTER

&&

KELLY
Local storm report, May 11, 7:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S BONNE TERRE         37.91N  90.55W
05/11/2016  M1.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:08 PM CDTSevere Thunderstorm WarningLSXMarion52 min
May 11, 7:14 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
May 11, 7:19 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Jefferson, Saint Charles, Saint Louis, Warren41 min
May 11, 7:24 PM CDTSevere Thunderstorm WarningLSXWashington36 min
May 11, 7:33 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls42 min
May 11, 7:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis48 min
May 11, 7:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
May 11, 8:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington42 min
May 11, 8:15 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis45 min
May 11, 8:15 PM CDTTornado WarningLSXCrawford, Franklin, Washington30 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington45 min
May 11, 8:48 PM CDTSevere Thunderstorm WarningLSXJefferson42 min
May 11, 9:18 PM CDTFlash Flood WarningLSXCrawford, Franklin, Jefferson, Sainte Genevieve, Washington6 hr
May 11, 9:24 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
May 11, 9:24 PM CDTSpecial Weather StatementLSXCallaway51 min
May 11, 9:28 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway47 min
May 11, 9:29 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington61 min
May 11, 9:53 PM CDTSevere Thunderstorm WarningLSXLewis, Marion52 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren46 min
May 11, 10:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Jefferson, Madison, Reynolds, Sainte Genevieve and 2 more59 min
May 11, 11:51 PM CDTFlash Flood WarningLSXCrawford, Iron, Madison, Sainte Genevieve, Saint Francois, Washington6 hr
May 12, 9:12 AM CDTRiver Flood WarningLSXJefferson3 days
May 12, 9:36 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve5 days
May 12, 10:21 AM CDTRiver Flood WarningLSXReynolds45 hr
May 12, 2:41 PM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.